Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 103, NWS Birmingham, AL

July 2, 2014Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2014, 6:25 PM CDT for Greene County, Sumter County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2014, 6:25 PM CDT (23:25 UTC)
Expired
Jul 2, 2014, 7:09 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:40 PM CDTTSTM WND DMG1 Ssw Cuba, ALONE LARGE OAK TREE DOWN WHICH DAMAGED TWO GARAGES AT INTERSECTION OF COUNTY ROAD 10 AND US HIGHWAY 11.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS54 KBMX 022325
SVRBMX
ALC063-119-030030-
/O.NEW.KBMX.SV.W.0103.140702T2325Z-140703T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 730 PM CDT

* AT 625 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 8 MILES NORTH OF EMELLE TO 15 MILES
  WEST OF CUBA...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...YORK...LIVINGSTON...PANOLA...EMELLE...BOYD...GAINESVILLE AND
  NEW WEST GREENE.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 1 THROUGH 23...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3299 8835 3300 8817 3303 8814 3305 8799
      3230 8811 3230 8842
TIME...MOT...LOC 2325Z 269DEG 11KT 3284 8834 3239 8862

$$

75
1 follow-up statement
916 
WWUS54 KBMX 030009
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT WED JUL 2 2014

ALC063-119-030019-
/O.CAN.KBMX.SV.W.0103.000000T0000Z-140703T0030Z/
GREENE AL-SUMTER AL-
709 PM CDT WED JUL 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR SUMTER AND WESTERN GREENE
COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. WIND GUSTS OF 40 MPH AND SMALL HAIL ARE STILL POSSIBLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3299 8835 3300 8817 3303 8814 3305 8799
      3230 8811 3230 8842
TIME...MOT...LOC 0009Z 269DEG 11KT 3284 8818 3239 8846

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:25 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 2, 6:25 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT WED JUL 2 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

UPDATED THE TONIGHT PORTION OF THE FORECAST TO INCREASE
POPS...ESPECIALLY IN THE WEST. CONVECTION IN MS HAS CONSOLIDATED
INTO A BIG ARCING OUTFLOW WITH A HEAD OF STEAM GOING. WITH SEVERAL
MORE WARM HOURS TO GO BEFORE CONDITIONS START TO APPRECIABLY
STABILIZE...I THINK THERE IS A GOOD CHANCE THAT THE MS CONVECTION
GETS AT LEAST AS FAR EAST AS FAYETTE AND TUSCALOOSA...IF NOT ALL
THE WAY TO I-65...BEFORE IT STARTS TO DIE OFF.

THE REMAINDER OF THE FORECAST STAYS THE SAME.

/61/

&&

.AVIATION...
00Z TAF DISCUSSION.

AREA OF SHOWERS AND THUNDERSTORMS NEAR THE AL/MS STATE LINE AT
2315Z STILL HAS A FAIRLY UNSTABLE AIRMASS AHEAD OF IT...WITH A
WELL CONSOLIDATED OUTFLOW BOUNDARY ALONG IT PROVIDING LIFT. THINK
THAT THE STORMS SHOULD CONTINUE TO ROLL EASTWARD THROUGH AT LEAST
0300Z...PRIMARILY AFFECTING THE NORTHERNMOST TAF LOCATIONS.
DOPPLER RADAR IMAGERY SHOWS GUSTY WINDS RIGHT ALONG AND JUST
BEHIND THE GUST FRONT/OUTFLOW. I'VE TAKEN MY BEST SHOT ON THE
TIMING AND STRENGTH OF THE EXPECTED WIND GUSTS FOR THIS AREA...
WITH THE GENERAL IDEA OF A WEAKENING TREND THROUGH ABOUT 0300Z
(AND FINALLY DYING OFF AFTER THAT).

AFTER THESE STORMS DO ULTIMATELY DIE OFF...DRIER AIR IS FORECAST
TO COME IN...SPREADING FROM WEST TO EAST LATE TONIGHT THROUGH THE
DAY TOMORROW.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 2, 5:12 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT WED JUL 2 2014

ALZ011>015-017>050-032215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
512 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE
THREATS INCLUDE WIND GUSTS 40-60 MPH AND HAIL UP TO QUARTER SIZE.
THE STORMS SHOULD LOSE INTENSITY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 9 PM IN WEST CENTRAL ALABAMA.

In the hours before

Special weather statement, Jul 2, 4:55 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 2 2014

ALZ030-031-039-022245-
GREENE AL-MARENGO AL-SUMTER AL-
455 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...NORTHERN MARENGO AND
SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMELLE TO 5 MILES NORTHWEST
OF MYRTLEWOOD...AND MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  LINDEN...
  DEMOPOLIS...
  THE UNIVERSITY OF WEST ALABAMA...
  COATOPA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3277 8837 3288 8806 3258 8778 3253 8781
      3253 8773 3248 8773 3248 8769 3235 8758
      3215 8800 3227 8803 3230 8801 3230 8812
      3264 8839
TIME...MOT...LOC 2155Z 247DEG 9KT 3270 8830 3232 8799

75
Local storm report, Jul 2, 5:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     JEFFERSON               32.39N 87.90W
07/02/2014                   MARENGO            AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN IN AND AROUND JEFFERSON.

&&

LINHARES
Local storm report, Jul 2, 5:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             CALVARY                 32.22N 87.79W
07/02/2014  E1.00 INCH       MARENGO            AL   PUBLIC

&&

AG
Special weather statement, Jul 2, 6:05 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT WED JUL 2 2014

ALZ035-036-022345-
CHILTON AL-COOSA AL-
605 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COOSA AND EASTERN CHILTON
COUNTIES UNTIL 645 PM CDT...

AT 605 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAY LAKE DAM...OR 10 MILES NORTH OF CLANTON...
MOVING SOUTH AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLANTON...
  LAY LAKE DAM...
  GAP OF THE MOUNTAIN...
  DOLLAR...
  HIGGINS FERRY PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3273 8664 3303 8672 3305 8661 3302 8655
      3302 8652 3305 8652 3306 8652 3279 8637
TIME...MOT...LOC 2305Z 342DEG 27KT 3296 8658

75
Special weather statement, Jul 2, 6:15 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT WED JUL 2 2014

ALZ031>033-039-040-030000-
DALLAS AL-GREENE AL-HALE AL-MARENGO AL-PERRY AL-
615 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERRY...EASTERN
MARENGO...SOUTHERN HALE...SOUTHEASTERN GREENE AND WESTERN DALLAS
COUNTIES UNTIL 700 PM CDT...

AT 614 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORMS SCATTERED ACROSS THE ADVISORY AREA. ANY OF THESE
STORMS MAY BECOME STRONG.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARION...
  GREENSBORO...
  DEMOPOLIS...
  VAIDEN...
  NEWBERN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3273 8783 3284 8752 3269 8726 3225 8732
      3226 8750 3222 8751 3209 8770 3252 8791
      3252 8784 3260 8790 3261 8788 3259 8786
      3261 8784 3263 8792 3261 8797 3271 8798
TIME...MOT...LOC 2314Z 180DEG 0KT 3250 8734

75
Special weather statement, Jul 2, 6:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT WED JUL 2 2014

ALZ030-031-030000-
GREENE AL-SUMTER AL-
617 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER AND GREENE COUNTIES UNTIL
700 PM CDT...

AT 618 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PANOLA TO 15 MILES WEST OF
CUBA...AND MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CUBA...
  YORK...
  LIVINGSTON...
  EUTAW...
  PANOLA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3299 8835 3300 8775 3290 8779 3288 8782
      3284 8782 3278 8784 3277 8787 3276 8785
      3246 8798 3242 8804 3238 8805 3236 8801
      3231 8804 3230 8842 3233 8843
TIME...MOT...LOC 2318Z 270DEG 11KT 3292 8832 3240 8862

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:55 PM CDTSpecial Weather StatementBMXSumter50 min
Jul 2, 5:24 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter51 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningBMXLamar, Marion, Pickens48 min
Jul 2, 6:05 PM CDTSpecial Weather StatementBMXChilton40 min
Jul 2, 6:15 PM CDTSpecial Weather StatementBMXHale, Perry45 min
Jul 2, 6:17 PM CDTSpecial Weather StatementBMXGreene, Sumter43 min
Jul 2, 6:30 PM CDTSpecial Weather StatementBMXLamar, Marion, Pickens45 min
Jul 2, 6:33 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.